Alert archive / Kentucky / Flash Flood Warnings in 2025

Flash Flood Warning 46, NWS Louisville, KY

April 5, 2025Edmonson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Apr 5, 2025, 4:40 PM CDT for Edmonson County, Kentucky. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2025, 4:40 PM CDT (21:40 UTC)
Expired
Apr 6, 2025, 3:00 AM CDT
In force
10 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Edmonson County, KY

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 2:24 PM CDT, 2 hours 16 minutes earlier. Its key messages:

  • * Extremely dangerous flooding will continue tonight and through the weekend. Heed any flood warnings issued as this will be a life threatening flood event across much of Kentucky and southern Indiana. * A few severe storms will be possible this afternoon, mainly south of a line from roughly Bowling Green to just south of Lexington. Gusty winds and isolated tornadoes are possible. Trees, especially those that have leafed out, will be particularly vulnerable to winds given the water-logged soils. * Heavy rain today and tonight will exacerbate flooding and renew flooding in areas where water has receded. Amounts of 2-5" are in the forecast from this morning through sunrise Sunday from the Blue Grass through the Bowling Green/Mammoth Cave region. * A hard freeze is expected for Monday night and again Tuesday night, with many locations dropping into the middle and upper 20s. * Much drier conditions expected next week.
Area forecast discussion, Apr 5, 2:24 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
324 PM EDT Sat Apr 5 2025

.KEY MESSAGES...

* Extremely dangerous flooding will continue tonight and through the
  weekend. Heed any flood warnings issued as this will be a life
  threatening flood event across much of Kentucky and southern
  Indiana.

* A few severe storms will be possible this afternoon, mainly south
  of a line from roughly Bowling Green to just south of Lexington.
  Gusty winds and isolated tornadoes are possible. Trees, especially
  those that have leafed out, will be particularly vulnerable to
  winds given the water-logged soils.

* Heavy rain today and tonight will exacerbate flooding and renew
  flooding in areas where water has receded. Amounts of 2-5" are in
  the forecast from this morning through sunrise Sunday from the
  Blue Grass through the Bowling Green/Mammoth Cave region.

* A hard freeze is expected for Monday night and again Tuesday
  night, with many locations dropping into the middle and upper 20s.

* Much drier conditions expected next week.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 324 PM EDT Sat Apr 5 2025

Afternoon satellite imagery show mostly cloudy skies over southern
IN and much of western KY.  Clearing skies were noted over portions
of southeastern KY.  Temperatures were in the low-mid 60s in the
clouds with upper 60s and lower 70s in the sun across the Lake
Cumberland region. The cold front was entering western KY where
temps west of a Henderson to Paducah line were down in the upper 40s
to the lower 50s.

For this afternoon, we'll be watching the southern half of Kentucky
for another round of severe weather.  A strong bow echo is working
across the MS river into western TN.  Out ahead of that bow, we have
a few scattered supercells.  There is a quasi-stationary boundary
draped near the I-40 corridor.  It appears that these cells and bow
echo will move along this boundary, which may drift a little more to
the north this afternoon.  There is potential for some of these
cells and for the northern edge of the bow to impact our southern KY
counties.  Confidence on how far north the severe threat will get is
somewhat in question given how far north the front could go. Current
thinking is that a line of storms will move across our southern
counties, mainly south of a line from Bowling Green to Richmond.

South of that line, modest instability and ample wind shear will
remain in place and would support the possibility of severe storms
producing a damaging wind and isolated tornado threat.  Given the
bow echo movement and isolated supercells out ahead of it, SPC has
proactively issued a tornado watch for portions of southern KY for
the afternoon/evening.

For areas north of the Bowling Green to Richmond line, light to
moderate rainfall will continue, but will get heavier this afternoon
and evening.  Model soundings do not show much in the way of surface
based instability, but we do have some elevated instability over the
residual cool layer near the surface.  So rumbles of thunder with
locally heavier rainfall rates will be possible, especially in areas
along and south of the Ohio River.

For tonight, the cold frontal boundary to the west will move
eastward while a wave of low pressure moves through the region.
Moderate to heavy rainfall is expected to move across the region
resulting in additional flooding issues.  Latest HREF PMM suggests a
swath of 2-4 inches of rainfall roughly along the WK/BG Parkway
corridor.  Localized 5+ inch amounts will be possible.  This
rainfall will be falling on the same area that has seen 6-12 inches
of rainfall in the last 4 days.  This will lead to additional life-
threatening flash flooding and areal flooding across much of the
forecast area.  Lows tonight will cool into the middle 40s across
southern IN and northern KY with mid-upper 50s across the southern
and southeast sections.

For Sunday, we may see relative lull in the activity Sunday morning
as the overnight activity pushes into eastern KY.  However, as the
upper level trough axis moves across the region, widespread light to
moderate showers will move across the area.  Instability and wind
shear will be much weaker, so the threat of severe weather will be
greatly diminished compared to what we've seen in the last 3-4 days.
Highs will range from the upper 40s to around 50 across southern IN
and northern KY with upper 50s to around 60 in the Lake Cumberland
region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 324 PM EDT Sat Apr 5 2025

===== Sunday Night - Wednesday =====

Weather will be trending drier by Sunday night as the frontal
boundary finally shifts a bit more to the east. With the positively
tilted trough still over the eastern third of the country, cloud
cover will linger into Monday, but at least we'll have a dry
forecast heading into Monday. CAA will increase Sunday night, which
will likely result in temps near freezing for southern Indiana
counties.

The cloud deck is expected to shift est through Monday morning. With
sfc high pressure setting up over the High Plains, CAA regime will
remain in place, leading to temps in the upper 50s. Guidance
continues to pick up on a subtle secondary shortwave riding through
the main flow Monday night, though a lack of moisture will keep a
dry forecast going. Could see a narrow cloud deck slide overhead
Monday evening and night though. Temps appear even cooler for Monday
night and into Tuesday morning, with lows as cold as the mid 20s for
souther Indiana and most of central Kentucky. Freeze headlines still
look like a good probability when the time comes.

Canadian high pressure will slide into the Ohio Valley for Tuesday
and Wednesday, which will promote continued dry weather for the mid-
week. Temps will be below quite cool for this time of year on
Tuesday, with highs struggling to hit 50 for many locations. We'll
still be below normal for Wednesday, though slightly closer with
highs in the upper 50s and near 60.

Wednesday Night - Friday...

Sfc high pressure slides east of Wednesday night as a shortwave
pivots across the Great Lakes and Ohio Valley. As the associated sfc
low tracks across Missouri and Illinois, it will extend a warm front
to the east. Isentropic lift will promote a return of showers by
Wednesday night and Thursday morning. With temps rising into the
60s, showers and some storms will be possible throughout Thursday.
Sfc dewpoints could struggle to get into the 50s, and model
soundings indicate meager instability parameters but high shear.
QPF around 1" is forecast, which won't be too bad, but could
definitely delay some of the river falls a bit.

&&

.AVIATION /18Z TAFS THROUGH 00Z MONDAY/...
Issued at 110 PM EDT Sat Apr 5 2025

Quasi stationary boundary across TN is forecast to lift a little
more to the north this afternoon.  This feature will serve as a
focus for additional showers and a few thunderstorms this afternoon.
Guidance suggests that KHNB/KSDF/KLEX would likely not see much in
the way of storms, best chance of thunder seems to be at BWG.  Cigs
will be varying between MVFR/IFR through the period, but the overall
trend suggests mainly IFR cigs by late this afternoon and tonight.
Surface winds will be out of the south this afternoon but shift to
the north/northeast by early Sunday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Sunday morning for KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.
IN...Flood Watch through Sunday morning for INZ076>079-083-084-
     089>092.

&&

SHORT TERM...MJ
LONG TERM....CJP
AVIATION.....MJ
Hazardous weather outlook, Apr 5, 2:33 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EDT Sat Apr 5 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-077-
078-082-061945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Adair-Russell-
Clinton-
333 PM EDT Sat Apr 5 2025 /233 PM CDT Sat Apr 5 2025/

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms will continue tonight, with renewed
dangerous flooding. A Flood Watch continues in effect. A few
scattered thunderstorms will also be possible, however, severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freezing temperatures are in the forecast for Monday night and
Tuesday night. Temperatures will drop into the middle and upper 20s
for many.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ061-062-070>076-081-061945-
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Cumberland-
233 PM CDT Sat Apr 5 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...
...TORNADO WATCH 124 IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms will continue this afternoon and tonight,
with renewed dangerous flooding. A Flood Watch continues in effect.

There is a risk of severe thunderstorms this afternoon across
southern Kentucky. Damaging winds and isolated tornadoes will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Freezing temperatures are in the forecast for Monday night and
Tuesday night. Temperatures will drop into the middle and upper 20s
for many.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/CJP

In the hours before

Local storm report, Apr 5, 12:17 PM CDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
117 PM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flood            1 WNW Frankfort         38.20N 84.88W
04/05/2025                   Franklin           KY   Emergency Mngr

            A structure was observed floating down the
            Kentucky River, which may have originated in
            Anderson County. The type of structure has
            not been confirmed, but appears to be some
            type of house boat or dock. The structure
            did make contact with the Singing Bridge in
            Frankfort, but there is no damage to bridge.

&&

CJP
Local storm report, Apr 5, 12:27 PM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
127 PM EDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Flood            2 S Boston              37.75N 85.67W
04/05/2025                   Nelson             KY   Broadcast Media

            *** 1 FATAL ***
            A 74-year-old man drove his vehicle into
            flood waters during the early morning hours.
            County dispatch were alerted around 3:40 AM
            EDT that a man was trapped in a vehicle in
            the 2800 block of Nelsonville Road. The
            vehicle was submerged when first responders
            arrived, and the man was confirmed deceased
            when rescuers got to him.

&&

CJP
Special weather statement, Apr 5, 3:58 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
358 PM CDT Sat Apr 5 2025

KYZ061-070>073-052145-
Warren KY-Logan KY-Simpson KY-Allen KY-Butler KY-
358 PM CDT Sat Apr 5 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LOGAN...SIMPSON...
SOUTHWESTERN ALLEN...SOUTH CENTRAL BUTLER AND SOUTHWESTERN WARREN
COUNTIES THROUGH 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Russellville to 10 miles
north of Springfield. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Russellville, Plum Springs, Crestmoor, Memphis
Junction, Mount Victor, Anderson, Franklin, Auburn, and Adairville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM CDT for south central
Kentucky.

&&

LAT...LON 3665 8659 3665 8694 3703 8688 3705 8637
      3665 8637 3665 8651 3663 8656
TIME...MOT...LOC 2057Z 260DEG 34KT 3689 8679 3664 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Neudorff
Special weather statement, Apr 5, 4:26 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
426 PM CDT Sat Apr 5 2025

KYZ027-061>063-071>074-052200-
Hart KY-Grayson KY-Warren KY-Simpson KY-Allen KY-Edmonson KY-
Barren KY-Butler KY-
426 PM CDT Sat Apr 5 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SIMPSON...WESTERN
HART...NORTHWESTERN ALLEN...EAST CENTRAL BUTLER...SOUTHEASTERN
GRAYSON...WARREN...NORTHWESTERN BARREN AND EDMONSON COUNTIES THROUGH
500 PM CDT...

At 426 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Crestmoor to near Plum
Springs to 11 miles south of Memphis Junction. Movement was northeast
at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bowling Green, Brownsville, Plum Springs, Memphis Junction, Mount
Victor, Crestmoor, Franklin, Cave City, Smiths Grove, and Park City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 900 PM CDT for south central
Kentucky.

&&

LAT...LON 3672 8660 3700 8650 3717 8655 3745 8605
      3745 8600 3723 8594 3687 8605
TIME...MOT...LOC 2126Z 243DEG 40KT 3713 8648 3703 8645 3679 8654

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Webb

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:14 PM CDTSpecial Weather StatementLMKHancock46 min
Apr 5, 3:06 AM CDTSpecial Weather StatementLMKBoyle, Garrard, Jessamine, Madison39 min
Apr 5, 3:12 AM CDTAreal Flood WarningLMKButler, Edmonson, Grayson, Hardin, Hart, Larue and 4 more6 hr
Apr 5, 3:24 AM CDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Harrison, Nicholas51 min
Apr 5, 3:44 AM CDTSpecial Weather StatementLMKClark, Madison16 min
Apr 5, 4:45 AM CDTRiver Flood WarningLMKBullitt6 days
Apr 5, 7:18 AM CDTAreal Flood WarningLMKBreckinridge, Grayson, Hancock, Hardin, Meade, Ohio3 days
Apr 5, 10:42 AM CDTAreal Flood WarningLMKAdair, Allen, Barren, Butler, Casey, Clinton and 17 more3 days
Apr 5, 10:50 AM CDTAreal Flood WarningLMKAnderson, Bullitt, Franklin, Henry, Jefferson, Meade and 5 more3 days
Apr 5, 10:57 AM CDTAreal Flood WarningLMKAnderson, Bourbon, Boyle, Casey, Clark, Fayette and 12 more3 days
Apr 5, 3:31 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson29 min
Apr 5, 3:57 PM CDTFlash Flood Warning Considerable damage threatLMKButler, Logan, Ohio11 hr
Apr 5, 3:58 PM CDTSpecial Weather StatementLMKLogan, Simpson, Warren47 min
Apr 5, 4:26 PM CDTSpecial Weather StatementLMKEdmonson, Simpson, Warren34 min
Apr 5, 4:30 PM CDTFlash Flood Warning Considerable damage threatLMKSimpson, Warren10 hr
Apr 5, 4:38 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart, Warren37 min
Apr 5, 4:47 PM CDTFlash Flood WarningLMKGrayson10 hr
Apr 5, 4:58 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson32 min
Apr 5, 5:07 PM CDTSpecial Weather StatementLMKGreen, Hardin, Hart, Larue23 min
Apr 5, 5:17 PM CDTFlash Flood Warning Considerable damage threatLMKHardin, Hart, Larue8 hr
Apr 5, 5:26 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Metcalfe, Monroe34 min
Apr 5, 5:28 PM CDTSpecial Weather StatementLMKAdair, Green, Marion, Nelson, Taylor32 min
Apr 5, 5:37 PM CDTFlash Flood WarningLMKBreckinridge, Meade6 hr
Apr 5, 5:45 PM CDTTornado WarningLMKAllen, Cumberland, Metcalfe, Monroe45 min
Apr 5, 5:52 PM CDTFlash Flood WarningLMKBullitt, Nelson, Spencer6 hr
Apr 5, 5:56 PM CDTSevere Thunderstorm WarningLMKBarren, Green, Metcalfe34 min
Apr 5, 6:10 PM CDTFlash Flood Warning Considerable damage threatLMKGreen, Taylor6 hr
Apr 5, 6:29 PM CDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Metcalfe, Russell46 min
Apr 5, 6:44 PM CDTSpecial Weather StatementLMKGarrard, Lincoln, Madison46 min
Apr 5, 6:58 PM CDTFlash Flood WarningLMKBoyle, Marion, Mercer, Washington6 hr
Apr 5, 10:46 AM CDTRiver Flood WarningLMKJefferson, Scott16 hr

Nearby

Flash Flood Warnings in Kentucky, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.